Joanie Knight has a message for anyone considering drugs like Ozempic or Wegovy, which have become popular for the dramatic weight loss they can help people achieve.
“I wish I never touched it. I wish I’d never heard of it in my life,” said Knight, 37, of Angie, Louisiana. “This medicine made my life hell. So much hell. It has cost me money. It cost me a lot of stress; it cost me days and nights and trips with my family. It’s cost me a lot, and it’s not worth it. The price is too high.”
Brenda Allen, 42, of Dallas feels the same way. Her doctor prescribed Wegovy for weight loss.
“And even now, being off the medication for almost a year, I’m still having a lot of problems,” Allen said. She said she was at urgent care recently after vomiting so much that she became dehydrated.
Emily Wright, 38, a teacher in Toronto, started taking Ozempic in 2018. Over a year, she said, she lost 80 pounds, which she’s been able to keep off. But Wright said she now vomits so frequently that she had to take a leave of absence from her job.
“I’ve almost been off Ozempic for a year, but I’m still not back to my normal,” Wright said.
The diabetes drug Ozempic, and its sister drug for weight loss, Wegovy, utilize the same medication, semaglutide. These and other drugs in this family, which includes medications like tirzepatide and liraglutide, work by mimicking a hormone that’s naturally made by the body, GLP-1. One of the roles of GLP-1 is to slow the passage of food through the stomach, which helps people feel fuller longer.
If the stomach slows down too much, however, that can cause problems.
Knight and Wright have been diagnosed with severe gastroparesis, or stomach paralysis, which their doctors think may have resulted from or been exacerbated by the medication they were taking, Ozempic.
Wright said she has also been diagnosed with cyclic vomiting syndrome, which causes her to throw up multiple times a day.
Read the entire CNN article here: